An overdose alert has been issued for the province.
The Waterloo Region Integrated Drugs Strategy says a product vaguely resembling cannabis has been seized in Ontario. Testing discovered it was not pot at all, but rather a substance containing carfentanil.
The Ontario Harm Reduction Network says the product only resembles pot in out-of-focus pictures, to novice consumers, or people inexperienced with cannabis. Furthermore, it says the substance has not been marketed or sold as cannabis.
Officials say the new potentially deadly substance hasn't yet been discovered in Waterloo Region, but anyone consuming drugs should be aware of the new product.
They say opioids like carfentanil cannot be detected by sight, smell, or taste.
If someone is experiencing an overdose - call 911 immediately, and administer Naloxone if you have it.
You can see full tips from WRIDS and learn where to get Naloxone locally below, or by clicking here.
If someone overdoses:
Administer naloxone if an opioid overdose is suspected
Do not give stimulants (e.g. crystal meth) as this can make the overdose worse
Continue to assist victim until paramedics arrive
The victim should accompany paramedics to hospital
If using substances:
Never use substances alone
Try a very small amount first
If you use with a friend do not use at the exact same time
Avoid mixing substances
Have naloxone ready. Know how to respond to an overdose.
Get free Naloxone:
Region of Waterloo Public Health
Sanguen Health Centre
Many pharmacies also provide naloxone.
The substance in the May 21st alert was seized by @OPP_WR in Tecumseh. Please note this is not cannabis laced with an opioid. It is carfentanil that has been disguised to resemble cannabis. For info re: the seizure, please contact @OPP_WR— WRIDS (@DrugStrategyWR) May 23, 2019